Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 20, 2021Kingman County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 20, 2021, 10:10 PM CDT for Kingman County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 10:10 PM CDT (03:10 UTC)
Expired
Aug 20, 2021, 10:45 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
55

County Kingman County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1329 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

139 
WWUS83 KICT 210310
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT Fri Aug 20 2021
 
KSZ082-210345-
Kingman KS-
1010 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Kingman County
through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to 6 miles north of Nashville.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Kingman, Cunningham, Nashville, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, Rago and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3739 9846 3773 9847 3773 9791 3739 9802
TIME...MOT...LOC 0310Z 271DEG 28KT 3768 9842 3752 9846 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:27 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 20, 6:27 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 PM CDT Fri Aug 20 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 258 PM CDT Fri Aug 20 2021

Bottom line up front: Hot and humid late this afternoon along the
I-135 corridor. A chance of widely scattered strong to severe storms
this evening and tonight, along a east-southeast moving cold front.
Another chance of storms for southern KS for Sat afternoon/evening
and Sat night.

A surface low pressure currently is located just north of KRSL at
this time, with low of low level moisture streaming north across
most of the forecast area (mid-upper 70 dewpoints as far north as
KSLN), ahead of an eastward moving dryline and cold front, currently
located just to the west of the forecast area. The mid upper 70
dewpoints will make for a very humid afternoon, tempered somewhat by
breezy south winds. Plan on keeping the heat advisory going until
00z.

For the evening hours, latest high Rez model solutions show the low
pressure area will lift northeast into SE Neb, with the trailing
combination of the dryline/cold front pushing into western sections
of the forecast area. Model trends suggest that the cold front will
overtake the dryline, with convergence increasing in the 22-00z time
frame for thunderstorms to develop just to the west of the forecast
area, possibly near KGBD and KHUT. Think the convection will
initially be widely scattered as come capping issues will keep the
convection from completely filling in along the front. but think as
00z approaches, convection may become more robust, as the low level
jet starts to impinge on the cold front as it tilts to the south, is
it moves into the area. Strong to severe storms still look possible,
with SBCAPE values of 4000-5000 J/kg and 20-25 kts of bulk shear.
Fairly decent directional shear, so could see some rotating updrafts
with some embedded supercell structures, for a quarter to possibly a
golf ball size hail threat, and a 60-65 mph damaging wind threat.
Most of the better shear looks to lag behind the front, limiting the
large hail potential, with the initial updrafts having the greatest
potential of very large hail.

As the evening progresses, think the strong/severe threat will
transition to more of a damaging wind threat, as the convection
forms more of a broken multicell cluster of storms across southern
KS.  Previous discussion suggested a flash flooding threat, due to
back building and training of storms, which may occur over SE KS and
the Flint Hills, given precipitable water (PW) values of 180-200
percent of normal, as the low level jet veers to the east and
remains parallel to the cold front during the 06-09z time frame.
This may lead to some areas of the Flint Hills picking up 1 to 2
inches of rainfall by Sat morning, with the potential for locally
higher amounts of 3 to 4 inches.

Most of the cold front and the convection will push to the southeast
of the forecast area into nrn OK by Sat morning, with some lingering
showers over SE KS for a few hours in the morning. So expect most
locations to remain dry for most of the daylight hours on Sat.

Some model differences on how far the front will get before stalling
on Sat, with the NAM/WRF and some of the high rez models pushing it
into central OK, while the GFS keeps it closer to the KS/OK border.
Afternoon heating on Saturday will lead to renewed convection along
this frontal boundary, but the real question being, will most of
this be in northern OK or possibly as far north as the KS/OK border.
Most of the high rez model solutions keep most of the afternoon
convective chances further south in OK, while the further north GFS
suggests the potential for strong/severe storms along the KS/OK
border, given instability pooling along the front, and 30-40 kts of
bulk shear. For now, will keep some low pops across southern KS for
this chance, but think most of the convection will stay south of the
border in OK initially.

Low level moisture transport and warm advection really gets ramped
up across northern OK and southern KS late Sat evening and Sat
night, which will lead to the frontal boundary lifting back north as
a warm front Sat night. This will probably lead to elevated
convection developing and moving back into southern KS, and lifting
NE across most of the forecast area Sat night through early on Sun.

This looks like the best chance for most of south central KS to see
a decent rainfall chance.

Ketcham

.LONG TERM...(Sunday through Friday)
Issued at 258 PM CDT Fri Aug 20 2021

SW flow and lee side trough reestablishing itself along the front
range, will lead to very warm and breezy conditions for Sunday,
Monday and possibly into Tue, as convective chances shift back north
into Neb. 1000-850h partial thickness values suggest max temps will
climb back into the mid to upper 90s for Sun and the upper 90s to
near 100 for Mon/Tue. The breezy conditions will help surface
dewpoints mix out for the afternoon hours, keeping Wet Bulb Globe
Temps (WBGT) and heat index values below heat advisory values.

Most of the convective chances will stay well north of the forecast
area through Wed. Could see some convection try to get going across
NW KS on Tue evening, but as this convection moves east, it will run
into warmer mid level temperatures, which will squash the convection
as it moves into central KS.

Will keep some low pops across central KS for the Wed/Thu, as a
frontal boundary tries to sag south into nrn KS, but confidence is
low, but confidence in warmer than normal temperatures remaining
across the region is increasing.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 623 PM CDT Fri Aug 20 2021

Numerous storms will continue to develop along the frontal
boundary and move slowly eastward across the region tonight. A few
strong to severe storms are possible. Meanwhile winds will switch
around to the north as the cold front moves across the region for
tonight.

&&

.HYDROLOGY...
Issued at 258 PM CDT Fri Aug 20 2021

A flash flooding threat may develop across the Flint Hills and SE
KS late tonight, due to back building and training of storms.
Given precipitable water (PW) values of 180-200 percent of
normal, and the low level jet veering to the east and remaining
parallel to the cold front, expected to over southern KS during
the 06-09z time frame. This may lead to some areas of the Flint
Hills picking up 1 to 2 inches of rainfall by Sat morning, with
the potential for locally higher amounts of 3 to 4 inches. this
may lead to areal flooding and potentially flash flooding.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  90  71  95 /  60  20  30  10
Hutchinson      68  88  69  95 /  40  10  30  10
Newton          68  87  69  93 /  60  10  30  10
ElDorado        70  88  70  93 /  60  20  30  10
Winfield-KWLD   72  92  71  95 /  50  20  30  10
Russell         63  88  67  97 /  10  10  20  10
Great Bend      65  85  67  93 /  10  10  20  10
Salina          66  88  67  95 /  40  10  30  10
McPherson       66  86  68  93 /  50  10  30  10
Coffeyville     74  91  72  95 /  40  30  30  10
Chanute         73  89  71  93 /  60  20  40  10
Iola            73  88  69  92 /  60  20  40  10
Parsons-KPPF    74  90  71  93 /  50  30  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ049-051>053-
067>070-082-083-091>095-098-099.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CDJ
HYDROLOGY...Ketcham
Hazardous weather outlook, Aug 20, 6:52 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
652 PM CDT Fri Aug 20 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
652 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms through tonight, especially along and east
of Interstate 135. These thunderstorms will be capable of hail up to
golf ball size, wind gusts up to 65 mph, and heavy rainfall.
Rainfall totals of 1 to 2 inches with locally higher amounts up to 4
inches are possible, especially for areas east of the Kansas
Turnpike, which may lead to localized flooding and possible flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms may attempt to develop again on Saturday afternoon
and Saturday night across southern Kansas. If they do, some could
be strong to severe storms may occur. Quarter size to half dollar
size hail and 50 to 60 mph winds are the main concerns.

Very warm temperatures and humid conditions look to return for
Sunday through Wednesday. Heat index values of 100 to 103 are
possible each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Aug 20, 8:23 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     1 W CANTON              38.38N 97.44W
08/20/2021  M60 MPH          MCPHERSON          KS   MESONET

            MESONET STATION UP317 0.8 W CANTON (UPR).

&&
Local storm report, Aug 20, 8:49 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     5 WNW INMAN             38.26N 97.86W
08/20/2021                   MCPHERSON          KS   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&
Local storm report, Aug 20, 9:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 E HUTCHINSON          38.07N 97.87W
08/20/2021  M62 MPH          RENO               KS   ASOS

            ASOS STATION KHUT HUTCHINSON MUNICIPAL
            AIRPORT.

&&
Local storm report, Aug 20, 9:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     3 E HUTCHINSON          38.07N 97.87W
08/20/2021  M67 MPH          RENO               KS   ASOS

            ASOS STATION KHUT HUTCHINSON MUNICIPAL
            AIRPORT.

&&
Local storm report, Aug 20, 10:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 W HALSTEAD            38.00N 97.55W
08/20/2021  M58 MPH          HARVEY             KS   MESONET

&&
Special weather statement, Aug 20, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT Fri Aug 20 2021

KSZ082-210345-
Kingman KS-
1010 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Kingman County
through 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to 6 miles north of Nashville.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, Cunningham, Nashville, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, Rago and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3739 9846 3773 9847 3773 9791 3739 9802
TIME...MOT...LOC 0310Z 271DEG 28KT 3768 9842 3752 9846

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:03 PM CDTSpecial Weather StatementICTMcPherson, Rice27 min
Aug 20, 7:23 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Rice, Saline67 min
Aug 20, 8:07 PM CDTSpecial Weather StatementICTReno38 min
Aug 20, 8:22 PM CDTSevere Thunderstorm WarningICTChase, McPherson, Marion68 min
Aug 20, 8:27 PM CDTSevere Thunderstorm WarningICTReno63 min
Aug 20, 9:20 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick55 min
Aug 20, 9:55 PM CDTAreal Flood WarningICTHarvey, McPherson, Reno10 hr
Aug 20, 10:07 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Reno, Sedgwick53 min
Aug 20, 10:31 PM CDTSevere Thunderstorm WarningICTKingman44 min
Aug 20, 11:07 PM CDTSpecial Weather StatementICTSedgwick23 min
Aug 20, 11:46 PM CDTSpecial Weather StatementICTButler29 min
Aug 21, 12:20 AM CDTSpecial Weather StatementICTButler40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.